Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 18, 2022, 1:34 PM MDT for Missoula County, Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2022, 1:34 PM MDT (19:34 UTC)
- Expired
- Jun 18, 2022, 2:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Missoula County, MT
The radar
The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 2:12 PM MDT | HAIL 1.25 | 2 E Twin Creeks, MT | FACEBOOK REPORT. HAIL SIZE RANGED BETWEEN NICKEL SIZED TO HALF DOLLAR SIZED. SOME DENTS/SCRATCHES ON HER CAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 12:37 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813
WUUS55 KMSO 181934
SVRMSO
MTC063-182015-
/O.NEW.KMSO.SV.W.0004.220618T1934Z-220618T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
134 PM MDT Sat Jun 18 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Southeastern Missoula County in west central Montana...
* Until 215 PM MDT.
* At 133 PM MDT, a severe thunderstorm was located near Florence, or
12 miles south of Missoula, moving northeast at 45 mph.
HAZARD...Quarter size hail. In addition wind gusts to 40 mph and
heavy rain is anticipated.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, East Missoula, Evaro, Twin
Creeks, Turah and Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4666 11382 4666 11422 4712 11402 4701 11356
TIME...MOT...LOC 1933Z 204DEG 40KT 4670 11402
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$1 follow-up statement
684
WWUS55 KMSO 182009
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
209 PM MDT Sat Jun 18 2022
MTC063-182019-
/O.EXP.KMSO.SV.W.0004.000000T0000Z-220618T2015Z/
Missoula MT-
209 PM MDT Sat Jun 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MISSOULA COUNTY
WILL EXPIRE AT 215 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central Montana.
LAT...LON 4666 11382 4666 11422 4712 11402 4701 11356
TIME...MOT...LOC 2009Z 204DEG 40KT 4701 11382
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:46 AM MDT, 9 hours 48 minutes earlier.
Area forecast discussion, Jun 18, 3:46 AM MDT, 9 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
346 AM MDT Sat Jun 18 2022
.DISCUSSION...Strong southerly flow continues across the Northern
Rockies today with several rounds of showers and thunderstorms
expected. Effective wind shear continues to be quite strong but
instability will be less compared to yesterday (Friday). Even with
the decrease in instability, a few strong to severe thunderstorms
are possible once again. The main area of concern will be from
the Bitterroot Valley northeastward into the Glacier Park region
this afternoon/evening with hail and strong wind gusts as the main
threats.
Temperatures will be considerably cooler today as a weak cold
front has pushed through much of the region. Southwest Montana
and southeastern Lemhi County will have a well mixed atmosphere by
late morning into the afternoon with wind gusts of 40 to 50 mph
likely. There is a slight chance (10 percent) of gusts over 50
mph, depending on the depth of mixing late this morning/early
afternoon.
A broad upper level trough will wobble through the area Sunday and
Monday with areas of precipitation and below normal daytime temperatures.
The majority of forecast models support the heaviest
precipitation focused across west-central and southwest Montana as
moisture wraps around a closed low pressure system. There is
still a slight chance (15 percent) that this band of heavy
precipitation could shift northward, and would cause increased
hydrologic concerns in northwest Montana.
Area rivers will remain high but are forecast at below flood
criteria. The exception is the Flathead River at Colombia Falls
which is forecast to continue at minor flood stage through at
least early next week. Please keep checking back for updates, as a
change in the location or intensity of the early week weather
system would make for changeable river forecasts.
Most ensembles (70 percent) support zonal flow the middle to latter
part of next week resulting in seasonable to above normal
temperatures, gusty afternoon winds, and drier conditions.
&&
.AVIATION...An early morning shortwave will ignite showers and
isolated thunderstorms, especially along the Hwy 93 corridor.
Southerly flow remains across the Northern Rockies throughout the
day with another round or two of showers and thunderstorms midday
through the early evening hours. The strongest storm potential
will be across west- central Montana with hail, gusty winds, and
brief heavy rain. It will be another well mixed and windy day
across southwest Montana. Model soundings for KBTM look similar to
yesterday (Friday) with gusts to 45 kts once again possible.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
Butte/Blackfoot Region.
ID...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
Eastern Lemhi County.
&&In the hours before
Local storm report, Jun 18, 12:57 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1257 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL 2 NNW EAST MISSOULA 46.90N 113.96W
06/18/2022 E0.50 INCH MISSOULA MT NWS EMPLOYEE
&&
BECLocal storm report, Jun 18, 1:04 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
104 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 2 NNE MISSOULA 46.90N 113.97W
06/18/2022 E0.75 INCH MISSOULA MT TRAINED SPOTTER
THREE TO FOUR MINUTES OF PURE HAIL WITH
LITTLE TO NO WIND.
&&
BECLocal storm report, Jun 18, 1:07 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
107 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL 3 NNE MISSOULA 46.91N 113.97W
06/18/2022 E1.00 INCH MISSOULA MT TRAINED SPOTTER
SPOTTER CALLED BACK AFTER FINDING HAIL OF 1
INCH.
&&
BECLocal storm report, Jun 18, 1:22 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
122 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL 2 WNW STEVENSVILLE 46.52N 114.13W
06/18/2022 E0.88 INCH RAVALLI MT TRAINED SPOTTER
WINDS 20-30 MPH AND VERY HEAVY RAIN.
&&Local storm report, Jun 18, 1:27 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
127 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL 2 WNW STEVENSVILLE 46.52N 114.13W
06/18/2022 E1.00 INCH RAVALLI MT PUBLIC
&&
BECLocal storm report, Jun 18, 1:28 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
128 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL 3 NNE STEVENSVILLE 46.56N 114.06W
06/18/2022 E1.00 INCH RAVALLI MT NWS EMPLOYEE
&&
BECThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:14 PM MDT | Special Weather Statement | MSO | Flathead | 16 min |
| Jun 17, 6:27 PM MDT | Special Weather Statement | MSO | Flathead | 18 min |
| Jun 17, 6:48 PM MDT | Special Weather Statement | MSO | Lincoln | 27 min |
| Jun 17, 8:20 PM MDT | Special Weather Statement | MSO | Flathead | 10 min |
| Jun 17, 8:38 PM MDT | Special Weather Statement | MSO | Flathead | 7 min |
| Jun 18, 12:22 AM MDT | Special Weather Statement | MSO | Flathead | 23 min |
| Jun 18, 3:47 AM MDT | Wind Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 17 hr |
| Jun 18, 4:49 AM MDT | Special Weather Statement | MSO | Lake | 41 min |
| Jun 18, 12:24 PM MDT | Special Weather Statement | MSO | Ravalli | 51 min |
| Jun 18, 12:44 PM MDT | Special Weather Statement | MSO | Powell | 46 min |
| Jun 18, 12:49 PM MDT | Special Weather Statement | MSO | Missoula | 41 min |
| Jun 18, 1:13 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 32 min |
| Jun 18, 1:15 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Missoula | 45 min |
| Jun 18, 1:20 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 25 min |
| Jun 18, 2:12 PM MDT | Special Weather Statement | MSO | Missoula | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.